The discontinuation of denosumab is associated with increased bone turnover markers and bone loss, but prior treatment with bisphosphonates did not seem to prevent the development of these complications, according to findings published in Seminars in Arthritis and Rheumatism.
Denosumab treatment is associated with an increase in bone mineral density at the trabecular and cortical bone, as well as sustained reduction of bone turnover and a decreased incidence of both vertebral and nonvertebral fractures. However, discontinuation of denosumab reverses these effects, and the development of spontaneous multiple vertebral fractures that coincide with discontinuation has been reported. Some data suggest that previous bisphosphonate treatment could help prevent these complications.
In the current study, researchers analyzed the characteristics of 7 postmenopausal women (median age, 64 years) in whom vertebral fractures occurred after discontinuing denosumab treatment. The women had received denosumab for 24 to 53 months and a median of 5 fractures occurred in each woman at 8 to 20 months (median, 10 months) after their last dose of denosumab. Only 2 patients had previously not been treated with denosumab, 4 had stopped bisphosphonate treatment 12 months before beginning denosumab treatment, and 1 patient started denosumab 2 months after discontinuing risedronate.
Treatment discontinuation in this cohort was associated with an increase in bone turnover markers and bone loss. After a median of 10 months, propeptide amino-terminal of type 1 procollagen increased a median of 364% and the N-terminal telopeptide increased 287%.
“[I]t should be noted that most of the patients of our series presented multiple vertebral fractures, despite prolonged bisphosphonate exposure prior to denosumab treatment,” wrote the researchers. “Clearly, more studies are needed to determine the most adequate transition treatment and its duration after denosumab discontinuation.”
Florez H, Ramírez J, Monegal A, Guañabens N, Peris P. Spontaneous vertebral fractures after denosumab discontinuation: a case collection and review of the literature [published online February 15, 2019]. Semin Arthritis Rheum. doi:10.1016/j.semarthrit.2019.02.007
This article originally appeared on Endocrinology Advisor